SIBO Series: Five Top Causes of SIBO – Article #3
SIBO is a disorder caused by an over-abundance of bacteria in upper intestinal tract. The symptoms (most commonly gas, bloating, diarrhea, constipation, and/or abdominal pain) can be very distressing for patients and are often misdiagnosed by doctors as IBS.
A large percentage of patients who come to my practice for treatment of intestinal symptoms have SIBO, and it is very rare that SIBO is the only condition that I diagnose them with. SIBO typically develops because a patient has one or more underlying medical condition that allows for bacterial overgrowth to happen in the first place. That’s right – – SIBO is a response, not a primary diagnosis.
This is the reason why many patients who receive conventional treatment for SIBO (usually a single course of antibiotics), almost always have a re-occurrence of symptoms within weeks to months. The only way to permanently eradicate SIBO is by treating each underlying disease and dysfunction while simultaneously killing the bacteria themselves.
What conditions predispose people to SIBO? Welcome to article three in my SIBO series, where we talk about how certain medications can set you up for developing bacterial overgrowth.
There are many times in life where patients have no choice but to take an antibiotic. Antibiotics are great at helping your body to clear bacterial infections, and they can sometimes be life-saving. But what is not mentioned enough by prescribing doctors is how antibiotic use can set your intestinal tract up for other problems over time. These problems become more likely with frequent rounds of antibiotics, or with patients who are taking these medications daily for conditions like acne or skin rashes.
As most people now know, when you take an antibiotic, the medication is not specific to just the bacteria that your doctor prescribed it for. Antibiotics have broad-spectrum activity in the body, and they will kill off both pathogenic and beneficial bacteria — especially in the intestinal tract. When these beneficial bacteria are displaced, the open spaces are often colonized by bacteria that have harmful effects. This can eventually lead to the development of SIBO and even more pathologic infections in certain patients.
About 10% of the population takes a daily antacid pill (Omeprazole, Prilosec, Zantac, etc.) for symptoms of heartburn (1). These medications are frequently prescribed by physicians, and they are also available over the counter. Antacids relieve heartburn symptoms by decreasing the stomach’s ability to produce acid. The theory is, if there is less acid in the stomach, there will be less acid available to ‘reflux’ back into the esophagus and cause burning. Antacids work extremely well to control symptoms of heartburn in this way.
Unfortunately, long-term use of these medications come with a long list of side effects. One of the beneficial functions of stomach acid is to be a first-line defense against bacteria taken in through the mouth. Without enough acid, it is very easy for pathogenic bacteria to enter the intestinal tract and set up shop in our small intestine. On top of this, having low acid in the stomach means that food now passes to the small intestine incompletely broken down. This food then feeds SIBO bacteria and contributes to their growth and reproduction.
One additional note on these medications. Antacids –even those sold over the counter– should not be stopped “cold-turkey” if you have been taking them regularly. This is true even if you are concerned that they are causing problems for you such as SIBO. Abrupt withdrawal can cause rebound hyper-acidity and pain/damage to the esophagus, so you should always work with a physician to wean off these medications properly over time.
The last medication class highly associated with SIBO development is opiates. Opiates are powerful pain medications that are prescribed less today than they were even ten years ago due to their strongly addictive properties. But there is still a time and place still for opiate medications. One of the main times opiates are prescribed now are after a major injury or surgery.
Opiate use of a few weeks or longer can predispose patients to developing SIBO as these drugs dramatically slow down intestinal transit time. This is even more common when the drugs are prescribed for an intestinal surgery, as the surgery itself can traumatize the nervous system in the gut and further inhibit proper motility. When bacteria and food don’t move through the GI tract at the proper speed, this sets up perfect conditions for bacterial colonization.
Dealing with chronic intestinal issues can be incredibly frustrating and confusing. Often patients get little improvement with a single-system approaches like probiotics or dietary modification. The key to a successful treatment protocol with low relapse potential is making sure to diagnose and treat ALL underlying conditions in a simultaneous fashion. Only then can the GI tract begin to heal and regain its normal function.
Dr. Katie Nuckolls is a naturopathic physician and owner of Thrive GI: Natural Digestive Medicine in Vancouver, Washington. She currently sees patients that live in Washington, Oregon, and Arizona using telemedicine. For more information, visit our contact page or schedule a free 15-minute consultation online.